Hindawi Publishing Corporation Case Reports in Cardiology Volume 2014, Article ID 851767, 4 pages http://dx.doi.org/10.1155/2014/851767
Case Report Oral Phenytoin Toxicity Causing Sinus Arrest: A Case Report Ravi K. Thimmisetty,1 Janardhana Rao Gorthi,2 and Mahmoud Abu Hazeem1 1 2
Department of Internal Medicine, Creighton University Medical Center, 601 N 30th Street, Omaha, NE 68131-0216, USA Division of Cardiology, University of Minnesota, Mayo Mail Code 508, 420 Delaware Street SE, Minneapolis, MN 55455, USA
Correspondence should be addressed to Mahmoud Abu Hazeem; [email protected]
Received 15 June 2014; Accepted 29 August 2014; Published 11 September 2014 Academic Editor: Kurt Roberts-Thomson Copyright © 2014 Ravi K. Thimmisetty et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. We present a case of sinus node arrest leading to symptomatic junctional bradycardia from oral phenytoin toxicity, which is a rare presentation. Our patient had no prior cardiac history and was on phenytoin therapy for seizure disorder. Although bradycardia is more commonly associated with intravenous phenytoin and there were few case reports of bradycardia with oral phenytoin reported, the literature is limited. In this case report, we also reviewed the pathophysiology of phenytoin-induced cardiac toxicity.
1. Introduction Phenytoin is a frequently used antiepileptic medication for the treatment of seizure disorder. The common side effects include nausea, rash, gingival hypertrophy, osteomalacia, and confusion. The potential to cause cardiac rhythm disturbances, hypotension, and cardiac arrest is rarely recognized.
2. Case Report A 50-year-old woman presented to the emergency room with a nonproductive cough and dyspnea for four days. Past medical history included cerebral palsy, epilepsy, and quadriparesis. Home medications were phenytoin 150 mg bid for 6 months, levetiracetam 2 gm bid, valproic acid 1.5 gm bid, phenobarbital 32.4 mg bid, and lacosamide 200 mg bid. There is no family history of premature coronary artery disease or sudden cardiac death. Vital signs on admission were a temperature of 36.7∘ C, blood pressure of 98/60 mm/Hg, heart rate of 38 beats per minute, and respiratory rate of 15 breaths per minute, and oxygen saturation was 97% on two liters of oxygen via nasal cannula. Heart exam revealed bradycardia with S1, S2 without murmurs, rubs, or gallops. The remaining physical exam was normal. The patient received intravenous normal saline for symptomatic hypotension. An initial electrocardiogram (ECG) revealed junctional bradycardia with a heart rate of 35 beats
per minute, PR interval which is not measurable, corrected QT interval of 386 milliseconds, QRS interval of 90 milliseconds, and QTc interval of 390 milliseconds (Figure 1). Baseline ECG was normal sinus rhythm with a normal rate (Figure 2). Laboratory findings on admission included normal complete blood counts and a comprehensive metabolic panel, including electrolytes (serum sodium is 133 meq/L, potassium is 4.4 meq/L, magnesium is 1.9 mg/dL, and calcium is 9.3 mg/dL). Coagulation parameters were within normal (prothrombin time/internationalized normalized ratio, partial thromboplastin time). Brain natriuretic peptide (BNP) was slightly elevated at 394 picogram/mL (normal range is